What can we do about acute extrapyramidal symptoms? Academic Article uri icon

abstract

  • Antipsychotic drugs are the most effective treatment for psychotic disorders such as schizophrenia. However, they are known to cause a range of side-effects including acute extrapyramidal symptoms (EPS) that are both distressing and disabling. Mental health nurses play a critical role in both the detection and the management of these symptoms. A review of the literature was conducted to identify strategies for managing acute EPS. Despite a widely held belief that EPS are associated with noncompliance with medication, the data to support this hypothesis are weak. Although akathisia may negatively affect the treatment outcome, there was little evidence to suggest that parkinsonism or dystonia do. Whilst the use of anticholinergic medication may be helpful in treating acute parkinsonism and dystonia they were associated with their own side-effects and the benefit of long-term prophylactic treatment is doubtful. The literature suggests that logical prescribing and rapid detection and management of acute EPS will result in a substantial reduction in the incidence of these disabling side-effects.

publication date

  • June 2000